Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 2, 2018, 7:28 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 2, 2018, 8:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2150 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
841
WWUS82 KCAE 022328
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
728 PM EDT THU AUG 2 2018
SCZ035-036-041-030030-
Orangeburg SC-Barnwell SC-Bamberg SC-
728 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of Orangeburg...
southeastern Barnwell and Bamberg Counties Until 830 PM EDT....
At 727 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sycamore, or near Allendale, moving north at
35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Blackville,
Branchville, Bowman, North, Ehrhardt, Hilda, Neeses, Norway,
Rowesville, Olar, Kline, Cordova, Livingston, Cope and Govan.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 26 between mile markers 147 and 169.
Interstate 95 between mile markers 85 and 91.
LAT...LON 3312 8119 3311 8136 3312 8141 3362 8114
3354 8076 3335 8043 3330 8049 3333 8049
3332 8053 3313 8089 3306 8090 3310 8094
3303 8108
TIME...MOT...LOC 2327Z 196DEG 31KT 3300 8119
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:42 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 2, 2:42 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Thu Aug 2 2018
.SYNOPSIS...
Deep moisture will continue to stream into the region through
tonight, between a trough to the west and ridging over the
Atlantic. Upper level ridging will begin building into the
region Friday. The upper level ridge will be over the area
through the weekend with the next upper level trough passing
north of the region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch Remains in Effect Until 4 AM for CSRA and
western/central Midlands.
A very moist southerly flow persists over the area between a
deep upper level trough extending from the Great Lakes region
through the Mississippi Valley and a strong ridge over the
western Atlantic. Meanwhile at the surface, a weak wave of low
pressure is expected to lift northward across northern GA and
the western Carolinas into tonight.
Heavy rain and localized flash flooding remains the greatest
concern into tonight, with precipitable water values up around 2
inches. A line of convection has shifted from the coastal plain into
the eastern Midlands early this afternoon, but has been somewhat
progressive and not totally aligned with the flow aloft so
training has been kept to a minimum. Farther west however,
showers and thunderstorms will become more widespread late this
afternoon and this evening as an upper disturbance lifts toward
the area. The concern is that the convection will be aligned
more parallel to the flow aloft over the CSRA and
western/central Midlands, leading to training thunderstorms
producing heavy rain. It's in these areas that we have the
greatest flooding concern, and thus the Flash Flood Watch
remains in effect. Rainfall rates could be as high as 1-2 inches
per hour.
Convection should be on a diminishing trend overnight, but may
remain scattered in coverage as they persist/redevelop along
lingering outflow boundaries with the support of a few weak passing
disturbances aloft. More stratus is expected late tonight
across a good portion of the area. Overnight lows will be in the
lower to mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The synoptic situation will begin changing Friday as the upper level
trough axis starts to weaken and lift northward and the upper level
ridge from the Atlantic begins building into the region. Saturday
the trough will be well north with upper level ridging continuing to
build over the area. This will result in the plume of moisture
persisting over the area Friday, then pushing north of the area and
diminishing Friday night and Saturday. Locally heavy rainfall will
remain possible Friday, especially across the northern Midlands.
However with the surface boundary weakening and the better moisture
and instability shifting towards the coast, expect slightly lower
chances of convection. The best moisture will be north and east of
the area Saturday, but there is still a chance of diurnal
convection. Both the NAM and GFS also depict a shortwave that could
bring showers and thunderstorms to the western and northern Midlands
through the evening. Temperatures will be in the mid 80s to around
90 for highs with overnight lows in the low to mid 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level ridging will be over the region through Monday with a
weaker upper level trough moving north of the region Tuesday and
Wednesday. Mainly diurnal convection can be expected Sunday and
Monday, with the highest pops over the northern Midlands and Pee Dee
which will be closer to the approaching upper level trough.
Shortwave energy could be in the area Monday night and Tuesday, and
possibly Wednesday, but there is a lot of uncertainty and nothing
looks organized. Therefore just kept a chance of diurnal storms.
Temperatures through the long term will be near normal with highs in
the low 90s and lows in the low 70s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
High confidence for periods of ceiling/visibility restrictions
through the 24 hour TAF period.
Widespread showers and thunderstorms, accompanied by
restrictions in ceilings and/or visibility, will impact the
terminals this afternoon and evening. VCTS has been kept in the
TAFs at all terminals through 04Z, with embedded tempo groups to
indicate the most likely time frame for convection (generally
through about 22-23Z). Showers could linger through the
overnight hours but coverage will be on a diminishing trend.
There could be some low stratus development once again late
tonight into Friday morning, so have indicated MVFR ceilings at
all but the KOGB terminal.
EXTENDED AVIATION OUTLOOK...The terminals will see occasional
MVFR/IFR conditions through Friday associated with convection.
Convection coverage should become scattered Saturday through
Monday as high pressure builds in from the Atlantic and tropical
moisture decreases. Widespread stratus and fog may occur during
the late night and early morning hours.
&&
.HYDROLOGY...
Total rainfall amounts in the headwaters of many of the area
rivers could range from 4 to 7 inches. Many of the reservoirs
along the Savannah River, Catawba/Wateree and Pee Dee are just
below or near their curve for early August. The ensemble river
forecast models are picking up on the heavy rainfall in the
headwaters and showing rises on the area rivers. Rivers are near
seasonal flows at this time, but the Congaree, Enoree and Pee
Dee Rivers are expected to rise to around advisory criteria by
this weekend into early next week. Will continue to closely
monitor rainfall and the potential for localized and river
flooding through the weekend and into early next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight for GAZ040-063>065-077.
SC...Flash Flood Watch through late tonight for SCZ015-018-020>022-
025>028-030.
&&Hazardous weather outlook, Aug 2, 2:46 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 246 PM EDT Thu Aug 2 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-031900- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- 246 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Numerous to widespread showers and thunderstorms will persist through tonight. Heavy rainfall could result in localized flooding, especially in areas where heavy rain has fallen over the past couple of days. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Numerous to widespread showers and thunderstorms are expected Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-035>038-041-031900- Chesterfield-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 246 PM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Numerous to widespread showers and thunderstorms will persist through tonight. Heavy rainfall could result in localized flooding, especially in areas where heavy rain has fallen over the past couple of days. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Numerous to widespread showers and thunderstorms are expected through Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. Flash flood watches may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 4:26 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
426 PM EDT THU AUG 2 2018
SCZ020-021-027-028-022115-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
426 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry and
northwestern Richland Counties Until 515 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 425 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Leesville, or 7 miles east of Batesburg,
moving north at 35 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Columbia, Lexington, Irmo, Batesburg, Red Bank, St. Andrews,
Batesburg-Leesville, Leesville, Chapin, Gilbert, Summit, Little
Mountain, Peak, Seven Oaks and Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 42 and 60.
Interstate 26 between mile markers 86 and 105.
LAT...LON 3423 8102 3380 8129 3389 8157 3407 8147
3408 8148 3433 8135
TIME...MOT...LOC 2025Z 202DEG 29KT 3393 8141
HCSpecial weather statement, Aug 2, 5:10 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT THU AUG 2 2018
GAZ065-077-SCZ025-030-035-022200-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-Edgefield SC-
510 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...southwestern Barnwell...southwestern Aiken and south
central Edgefield Counties Until 600 PM EDT....
At 509 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving north at 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken, North Augusta, Waynesboro, Savannah River Site, Augusta,
Clearwater, Belvedere, Martinez, Hephzibah, New Ellenton, Jackson,
Gloverville, Burnettown, Girard and Murphys Estates.
This includes the following highways...
Interstate 20 in Georgia between mile markers 196 and 201.
Interstate 20 in South Carolina between mile markers 0 and 25.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3305 8218 3351 8209 3354 8203 3358 8207
3373 8204 3368 8153 3302 8170
TIME...MOT...LOC 2109Z 189DEG 38KT 3313 8190
HCLocal storm report, Aug 2, 5:28 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 ENE LITTLE MOUNTAIN 34.21N 81.37W
08/02/2018 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY INTERSTATE 26
MILE MARKER 88 EASTBOUND.
&&
LMLocal storm report, Aug 2, 6:21 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 ENE LITTLE MOUNTAIN 34.20N 81.37W
08/02/2018 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY DISPATCH REPORTED A TREE DOWN ON
BEAGLE RUN RD. TIME ESTIMATED BY RADAR.
&&
HCLocal storm report, Aug 2, 7:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 3 ENE LITTLE MOUNTAIN 34.20N 81.37W
08/02/2018 NEWBERRY SC LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
ENE LITTLE MOUNTAIN. NEWBERRY DISPATCH
REPORTED A TREE DOWN ON BEAGLE RUN RD. TIME
ESTIMATED BY RADAR.
&&
HCSpecial weather statement, Aug 2, 7:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
728 PM EDT THU AUG 2 2018
SCZ035-036-041-030030-
Orangeburg SC-Barnwell SC-Bamberg SC-
728 PM EDT THU AUG 2 2018
...Strong Thunderstorms Will Impact Portions of Orangeburg...
southeastern Barnwell and Bamberg Counties Until 830 PM EDT....
At 727 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sycamore, or near Allendale, moving north at
35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Blackville,
Branchville, Bowman, North, Ehrhardt, Hilda, Neeses, Norway,
Rowesville, Olar, Kline, Cordova, Livingston, Cope and Govan.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 26 between mile markers 147 and 169.
Interstate 95 between mile markers 85 and 91.
LAT...LON 3312 8119 3311 8136 3312 8141 3362 8114
3354 8076 3335 8043 3330 8049 3333 8049
3332 8053 3313 8089 3306 8090 3310 8094
3303 8108
TIME...MOT...LOC 2327Z 196DEG 31KT 3300 8119
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:03 PM EDT | Special Weather Statement | CAE | Lexington | 42 min |
| Aug 1, 8:44 PM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | CAE | Fairfield | 45 min |
| Aug 2, 2:18 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 57 min |
| Aug 2, 3:58 PM EDT | Special Weather Statement | CAE | Aiken | 47 min |
| Aug 2, 4:26 PM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | CAE | Lexington, Newberry | 115 min |
| Aug 2, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 34 min |
| Aug 2, 5:10 PM EDT | Special Weather Statement | CAE | Aiken | 50 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.